Quantcast

Subscribe to:
POZ magazine
Newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr Instagram
POZ Personals
Sign In / Join
Username:
Password:
Welcome, Guest. Please login or register.
December 18, 2014, 02:01:42 PM

Login with username, password and session length


Members
Stats
  • Total Posts: 649763
  • Total Topics: 49592
  • Online Today: 284
  • Online Ever: 585
  • (January 07, 2014, 02:31:47 PM)
Users Online
Users: 4
Guests: 173
Total: 177

Welcome


Welcome to the POZ/AIDSmeds Community Forums, a round-the-clock discussion area for people with HIV/AIDS, their friends/family/caregivers, and others concerned about HIV/AIDS.  Click on the links below to browse our various forums; scroll down for a glance at the most recent posts; or join in the conversation yourself by registering on the left side of this page.

Privacy Warning:  Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If you are HIV positive and disclose this in our forums, then it is almost the same thing as telling the whole world (or at least the World Wide Web). If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.

  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.

  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.

  • Forums members must behave at all times with respect and honesty. Posting guidelines, including time-out and banning policies, have been established by the moderators of these forums. Click here for “Am I Infected?” posting guidelines. Click here for posting guidelines pertaining to all other POZ/AIDSmeds community forums.

  • We ask all forums members to provide references for health/medical/scientific information they provide, when it is not a personal experience being discussed. Please provide hyperlinks with full URLs or full citations of published works not available via the Internet. Additionally, all forums members must post information which are true and correct to their knowledge.

  • Product advertisement—including links; banners; editorial content; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from POZ.

To change forums navigation language settings, click here (members only), Register now

Para cambiar sus preferencias de los foros en español, haz clic aquí (sólo miembros), Regístrate ahora

Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: Osteoporosis and Muscle Atrophy due to meds?  (Read 1443 times)

0 Members and 1 Guest are viewing this topic.

Offline joemutt

  • Member
  • Posts: 1,042
Osteoporosis and Muscle Atrophy due to meds?
« on: January 31, 2007, 07:53:45 AM »
I went to a chiropractor this week for a neck pain and he said from my xrays he saw that
I have unusual osteoporosis for my age and he also sd I have advanced muscle atrophy.
Could that be a side effect from meds? My regular dr never told me about this.
(before azt,3tc, nevirapine, now 3tc, nevirapine, viread, changed one month ago) My cd4 and percentage
after a dip last month stay high at 1154 and 43%.
Apart from exercising is there something I can do? I tried to take up exercise a few times but
my muscles get so sore and me so tired that I stopped, so now I'm afraid of exercising. It seems like a vicious circle. I'm really down from this, I ve been combative for 10 years but this seems to be the proverbial straw that breaks the camel's back.  :( :( ??? ???

Offline aztecan

  • Member
  • Posts: 5,429
  • 29 years positive, 57 years a pain in the butt
Re: Osteoporosis and Muscle Atrophy due to meds?
« Reply #1 on: January 31, 2007, 11:41:52 AM »
Hey Joe,

Yes, both muscle damage and bone loss (osteoporosis) can be a result of the meds. In the latter case, it also can be a result of long-term HIV infection.

Here is a link regarding osteoporosis:

http://www.aidsmeds.com/articles/731_4878.shtml

I would talk to your doc to determine whether the new meds could add to this problem. Apparently, from what I've read, the med culprits seem to be the NRTIs and the PIs, not the NNRTIs.

Keep your intake of protein up. This has been advised since before the coctail era. From what I was told years ago, people with HIV require more protein than neggies.

You might ask the doc whether calcium supplements might help. But be careful, some meds, including Viread if I'm not mistaken, can cause kidney complications that might be accentuated by increased calcium levels.

I would definitely have a heart-to-heart with the doc about this.

I have been mildly anemic since starting AZT and noticed some muscle loss. But, in my case, it could be the aging process, or it could be the medication, or both.

Don't let this information get you down. I know sometimes keeping up the fight can be daunting, but I believe you can ovecome this.

BIG HUGS,

Mark
"May your life preach more loudly than your lips."
~ William Ellery Channing (Unitarian Minister)

Offline gordonh28

  • Member
  • Posts: 20
  • Share your life Stories, they will listen.
    • Facebook
Re: Osteoporosis and Muscle Atrophy due to meds?
« Reply #2 on: February 04, 2007, 10:11:26 PM »
I think the culprit is the zerit. I have had two hip replacements, over the past three years. Now my Jaw feels like it is snapping out of place. I took calcium for a while, but no different. I am now taking monthly injections of B-12 and I have been able to go back to the gym. I am doing pretty good, considering that I could't walk to the store 3 blocks away two months ago.
First they have to check and make sure that your B12 level is at a normal range before they give you a script. Talk to your Dr. about it. it also has helped with some of my neuropathy.
Gordonh28 ( Al )

I have been in St Pete, Fl. for 9 years.
Moved here from Miami, I lived there for 12 years. (Diagnosed in 1995)

Labs
02/28/2008 VL>25    CD4>837 CD4%>37
05/08/2008 VL>25    CD4>875 CD4%>35
08/26/2008 VL>25    CD4>578 CD4%>38
11/04/2008 VL>25    CD4>879 CD4%>34
02/24/2009 VL>25    CD4>833 CD4%>36
05/04/2009 VL>25    CD4>762 CD4%>37
08/25/2009 VL>25    CD4>823 CD4%>37
10/21/2009 VL>25    CD4>1025 CD4%>34
03/13/2010 Vl>25     CD4>745  CD4%>34
04/06/2010 VL>25    CD4>877  CD4%>35
Norvir/Comb/Lexiva

Offline ZCorker

  • Member
  • Posts: 48
Re: Osteoporosis and Muscle Atrophy due to meds?
« Reply #3 on: February 12, 2007, 01:23:04 AM »
You should watch your blood serum calcium levels carefully.  Your body uses calcium to replace depleted T-Cells.  I learned this while going through a plasma pharesis for a clinical trial.  You may want to get a test for Vitamin D.  Vitamin D can help strengthen bones as well as raise blood serum calcium.

Do you live in an overcast climate?  If so, you might be deficient in Vitamin D.  The over the counter vitamin D doesn't doing anything because the dosage is very low and if you are found deficient, you will need to take a prescription pill once a week;  some prescription formulations also come in drops.

My point is that both the disease and the drugs can contribute to calcium deficiency.  Calcium depletion is very common in hiv patients.  A word of caution about using the biophosphonates.  These drugs don't build bone, but instead reduce depletion.  In addition, there is current litigation from a number of cases where these drugs actually depleted jaw bone.  I was on this drug for 3+ years and it didn't do anything.  I have seen improvement with Vitamin D and Calcium Citrate.

Generally the Rheumatologist are considered the experts on treatment of Osteoporosis.  There is one very powerfull Osteoporosis drug that might benefit you.  You should talk to a knowledgeable Rheumatologist.  If you have a shrunken face and thinning arms, in conjunction with elevated blood sugar or elevated triglycerides, and low HDL cholesterol, you might benefit from a low dose of Pioglitazone.  Pioglitazone is supposed to help increase bone density. 
You can not take Pioglitazone if you have any type of heart trouble -- particularly left valve problems.  A careful evaluation by a Cardiologist who works in Preventitive Cardiology would be your best best; more often than not this is not a surgeon.

Hope some of this helps.  Osteoporosis of the neck needs to be treated and should not be neglected.  Unfortunately your problem is common.

 


Terms of Membership for these forums
 

© 2014 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.